ABOUT THE SPEAKERS CONTINUED

Speaker Continued

Judges

Chief Justice Tani Cantil-Sakauye - Justice Cantil-Sakauye is the 29th Chief Justice of California. She was appointed by Gov. Schwarzenegger in July 2010. She is a Sacramento native,

graduating from McClatchy High, and earning her law degree from UC Davis School of Law. Prior to her appointment to Chief Justice, she served more than 20 years on the California trial and appellate courts, including 6 years at the Third District Court of Appeal.

Hon. Michael Jones - Before being appointed to the Placer County Superior Court by Gov. Brown, Judge Jones was a partner at Hansen, Kohls, et al., in Roseville. Judge Jones is a member of the Anthony M. Kennedy Inn of Court.

Hon. Garen Horst - Prior to becoming a Judge for the Placer County Superior Court, he was a prosecuting attorney with the Placer County District Attorney's Office and is actively involved with Inn of Court.

Hon. Suzanne Gazzaniga - Prior to becoming a Judge for the Placer County Superior Court, Judge Gazzaniga worked as a prosecuting attorney with the Placer County District Attorney's office and also worked as an attorney in private practice. She is also a member of the Anthony M. Kennedy Inn of Court.

Hon. Eugene Gini - Appointed to the bench for Placer County Superior Court, Judge Gini was a lead district attorney for Placer County with a career as a prosecuting district attorney in various counties in California.

Hon. Todd Irby, Comm. - Prior to his appointment as a Commissioner for Placer County Superior Court in December 2016, Comm. Irby was the Deputy Secretary/Chief Counsel for the California Dept. of Veterans Affairs and a Deputy AG with the California Dept. of Justice. Comm. Irby is a member of the Anthony M. Kennedy Inn of Court.

Hon. Mark Curry - Prior to an appointment to the bench for Placer County Superior Court by Gov. Schwarzenegger in 2007, Judge Curry worked for the Sacramento County District Attorney's office from 1986-2007

Hon. John Paulson, Commissioner - After practicing nearly 36 years in family law in Placer County, Comm. Paulsen was appointed as a commissioner for Placer County on April 1, 2016 following the retirement of Comm. Amara.

PLACER COUNTY BAR ASSOCIATION 2018 Spring MCLE Conference



FALLS EVENT CENTER ROSEVILLE, CA APRIL 27-28, 2018

Registration

To register, please go to **www.placerbar.org** and select the Spring 2018 MCLE Event either from the home page or from the Event page. Registration fees are: Early Bird (Members) paid prior to January 31, 2018 - \$295; Payments made before the end of February (Members) - \$325; Payment made before the end of March (Members - \$350; payments and walk-ins (Members) made during April - \$375. All non-member registration fees is \$395. Guest lunch is \$35.00 per day. Please make your lunch selection for Friday when you register.

All attendees are invited to the *hosted reception* that will be held in the main hall and on patio. Guests of attendees are invited for an additional cost of \$30 each.

Lodging

For those needing lodging, there are a number of nearby hotels: The Hyatt Place is directly across the parking lot from the Falls Event Center; Homewood Suites and Courtyard by Marriott is located across from the Galleria Mall at Creekside Ridge Court. On the other side of I-80, at the corner of Taylor Road and Roseville Parkway, you can find Larkspur Landing, Hilton Garden Inn, Residence Inn, Courtyard by Marriott and Fairfield Inn. The Holiday Inn is located at Roseville Parkway and North Sunrise.

<u>Food</u>

This MCLE Conference is being catered by Randy Peters Catering. A hot buffet lunch will be served on Friday with a casual deli-style buffet lunch on Saturday. All day beverages will be provided along with morning pastries/snacks and all-day afternoon snacks.

There are many restaurants in the area, including Lazy Dog across from the Falls Event Center. There are a number of restaurants located at the Galleria Mall (II Fornaio, Ruth's Chris Steak House, Cheesecake Factory, Land Ocean) and at the Fountains across the street (McCormick & Schmick, Jack's Urban Eats, Zocalo, SF Boudin). Across from the Galleria at Creekside Center, you will find many more.

MCLE Credit

If you attend the presentations as set forth on the other side, you will earn 11 hours MCLE credit, 1.5 hours of which will be Ethics and .5 hours in Competency. This activity has been approved for Mandatory Continuing Legal Education credit by the State Bar of California; PCBA certifies that this activity conforms to the standards for approved education under the rules established by the State Bar of California.

FRIDAY AND SATURDAY PROGRAM SCHEDULE

8:15-8:45 am - Registration - Refreshments and Pastries

8:45-9:00 am - Welcome Opening Remarks

9:00-10:00 am - Immigration Law:

Speaker: Lisa Kobayashi, Esq. (1.0 hours MCLE credit)

10:00-10:15am

Break - All Day Beverages/Pastries

Breakout Sessions - 1.5 hours MCLE

10:15-11:45am -

- (1) Civil & Family Law Crossover Trial Skills Part 1

 Direct and Cross-Examination
 Speakers: Karen Goodman and
 Robert Zimmerman
- (2) Criminal Law Immigration Consequences of Pleas *Speaker: Raha Jorjani*
- (3) Probate & Estate Planning Capacity Issues/Conflicts Speaker: Jeff Galvin

12:00-1:30pm - Hosted Lunch - 1.0 hours MCLE Speaker: Chief Justice Tani Cantil-Sakauye

1:30-1:45

Break - All Day Beverages

- 1:45-3:15pm Breakout Sessions 1.5 hours MCLE
 - (1) Civil & Family Law Crossover Trial Skills, Part 2 -Objections and Hearsay
 Speaker: Hon. Michael Jones
 - (2) Probate & Estate Planning: Case Law Update (Best Practices in Probate) Speaker: Ryan Bowen
- 3:15-3:30pm Break All Day

Break - All Day Beverages/Snack

3:30-5:00pm -

Breakout Sessions - 1.5 hours MCLE

- Civil & Criminal Law Crossover Trial Skills, Part 3 The Lost Art of Demonstrative Evidence: Strategies for the Effective Presentation of Evidence Speaker: Hon. Garen Horst
- (2) Family Law Serving Families & Children: Domestic Violence Restraining Orders, Beyond the Basics *Speakers: Hon. Suzanne Gazzaniga and Hon. Eugene Gini*
- (3) Probate/Estate Planning/Criminal Law Crossover Gun Control Laws
 Speaker: William ("Buddy") Pohl

Friday Continued

Join us in the main hall following the last breakout session for a **hosted reception from 5:15-7:30 p.m.**

Saturday Program

8:00-8:30am -	Registration - Refreshments and Pastries
8:30-9:30am -	Marijuana Laws, Placer County & Banking
	Issues; 1.0 hours MCLE
	Speakers: Joshua Huntsinger, Sam Berns
and State Treasurer's Office Represent- ative	
9:30-9:45am	Break - All Day Beverages/Pastries
9:45-11:15	Breakout Sessions - 1.5 hours MCLE
 (1) Civil & Probate/Estate Planning Crossover - Civil Law Update/Law in Motion 	
Speaker: Hon. Todd Irby, Comm.	
(2) Criminal Law Update	
Speaker: Hon Mark Curry	
(3) Family Law: Breach of Fiduciary Duty &	
Damages	
Speakers: Hon. John Paulson	
11:30-1:00pm -	Hosted Lunch - (.5) Ethics (.5) Competence
	•
	Speaker: Natalie Vance
1:00-1:15pm -	Break - All Day Beverages
1:15-2:45pm -	Computer Security/Hacking/Ransomware
	1.5 hours MCLE Speaker: FBI Cyber Crime
2.45 2.00pm	
2:45-3:00pm	Break - All Day Beverages/Snack
3:00-4:00pm -	Ethics 2018; 1.0 hours MCLE
	Speaker Betsy Kimball

ABOUT THE SPEAKERS

Attorneys

Lisa Kobayashi - Lisa practices immigration law, is a CEB speaker and teaches immigration law at Lincoln Law School.

Karen Goodman - Karen previously chaired the Committee of Bar Examiners, is an ABOTA member, has written a number of articles and has presented on numerous subjects.

Robert Zimmerman - Bob is a partner at Schuering Zimmerman & Doyle, an ABOTA member and has presented for Masters in Trial and the ADC among many topics.

Raha Jorjani - Raha works for the Alameda County Public Defender's office and developed its Public Defender Immigration Representation Project.

Jeff Galvin - Jeff is a partner at Downey Brand, practices in the Probate & Estate Planning section of the firm and heads up its Pro Bono program. Jeff's previous presentation on Probate & EP for the PCBA Spring Conference was well received.

Ryan Bowen - Ryan is the lead research attorney for the probate division of Placer County Superior Court.

William Pohl - "Buddy" has spoken on gun control laws on several occasions for bar and other associations and is a practicing attorney located in Folsom.

Joshua Huntsinger - Joshua has been the Placer County Agricultural Commissioner since 2010. He and a representative from the State Treasurer's office will present on the new marijuana laws and how it will affect Placer County.

Sam Berns - Sam is on the Board of Directors of the Placer County Growers Association, participates with the Nevada County Cannabis Alliance, and lectures for CEB on cannabis law. His practices business & cannabis law, and criminal defense.

Natalie Vance - Natalie has spoken on many occasions on the topic of legal ethics and competency and represents professionals and business entities on malpractice and business disputes.

FBI - An agent of the FBI's cyber division will provide an enlightening presentation on cybersecurity, hacking & ransomware.

Betsy Kimball - Betsy is senior counsel at Klinedinst PC, specializing in appellate law, legal malpractice, counseling in ethics, etc., and was an adjunct professor at McGeeorge in 2015 teaching professional responsibility.